What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 1:41 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, May 5, 1:41 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
241 PM CDT Thu May 5 2022
.DISCUSSION...
Through Friday: A shortwave has initiated convection from near
the MS River south of Memphis, WSW through south of Pine Bluff
and extending from SE Arkansas into NE Texas. These storms will
gradually converge into our Delta areas over the next few hours
and progress east and northeastward through the evening. Some of
these storms have already exhibited severe characteristics over
the past hour or two, and as they move into a region of moderate
to strong instability and strong deep layer shear over our
northwestern zones this afternoon into this evening, severe
weather will continue to be a threat. Given the more linear storm
mode and weak directional shear, damaging wind gusts should be the
primary threat, but with any discrete cells, large hail is
possible, as we've already seen across AR this afternoon. The
tornado threat is relatively low but can't be ruled out. While the
greatest severe focus will be from northeast LA across into
northwest and north MS, additional convection will spread across
much of the remainder of the area through the evening. As it does
so, it will likely become increasingly boundary-parallel which
should generally limit the intensity of the storms with further
southward and eastward extent as they become regularly undercut
by the cold pool. Still, isolated instances of damaging wind gusts
will remain possible into this evening, particularly for any line
segments that are able to surge more.
We may see a bit of a break behind the initial round of storms,
with lagging shower activity and isolated thunder and a more
stable airmass overspreading much of the region in the wake of
this activity. Overnight, as the main cold front pushes across
the area, redevelopment of convection is possible along and ahead
of it. Given the limited instability and unfavorable time of day,
severe storms appear unlikely at this time. However, we can't
rule out just enough instability working back in across
south/east MS for an isolated damaging wind gust early Friday
morning through around daybreak.
Lingering showers will decrease in the east through the morning,
with clearing from west to east through the day. Westerly winds
will be breezy at times during the day. /DL/
Saturday through Thursday:
The prevailing influence on our weather for this weekend through the
middle of next week will be an upper-level ridge of high pressure
strengthening and building from Northern Mexico toward the Great
Lakes. This will be as a low pressure system moves out over the
Atlantic over the weekend and then cuts off and stalls off the
East Coast, and as a deep trough develops over the Pacific
Northwest and helps to amplify southwest flow from the Desert
Southwest into the Plains. Surface troughing east of the Rockies
and surface high pressure wedged down the East Coast will support
continued warm, generally southerly flow over our area into the
middle of next week.
The effects of high pressure aloft should suppress convection,
although heat and humidity will only be on the increase. High
temperatures in the 90s are expected to be common by Monday, with
forecasted MaxT's above the 90th percentile for early May. Peak
heat index values will likely climb to around 100 degrees, which
is just shy of thresholds for mentioning in the Hazardous Weather
Outlook. But considering this will be the first round of
summerlike heat for the season, it is still highly recommended to
check on your neighbors and relatives to make sure they are
prepared for the warm weather ahead. The pattern becomes less
certain at the tail end of the forecast period, as models indicate
the low pressure system off the East Coast may begin to
retrograde and nudge better moisture and rain chances in from the
east. Or it may also erode the eastern edge of the ridge enough to
let an MCS run down toward the Gulf Coast from the Midwest at
some point. /NF/
&&
.AVIATION...
18Z TAF discussion:
VFR conditions prevail across the region early this afternoon,
though S/SW winds are gusty in many areas. However, TS will
increase this afternoon and early evening, initially in the
GLH/GWO area, spreading south and east through the evening. Some
gusts to 50 kt and large hail are possible, and tornadoes can't be
ruled out with the highest potential for severe storms in the
northwest/GLH area. MVFR ceilings and brief visibility reductions
are possible in the heavier storms. VFR conditions may return in
many areas overnight before MVFR or IFR low stratus return toward
daybreak. Additionally, another round of SHRA or TS is possible
early Fri morning as a cold front moves through. Conditions will
begin to improve from west to east after sunrise, with VFR
conditions returning in most areas by midday. West winds will be
gusty at times tomorrow. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 65 84 59 85 / 85 24 3 0
Meridian 66 84 59 85 / 70 47 4 0
Vicksburg 66 84 60 87 / 87 3 2 0
Hattiesburg 69 87 62 88 / 64 61 3 0
Natchez 66 85 62 87 / 82 9 1 0
Greenville 64 79 60 82 / 91 1 1 0
Greenwood 66 79 59 81 / 95 6 1 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/NF
Hazardous weather outlook, May 5, 12:30 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
130 PM CDT Thu May 5 2022
ARZ074-075-LAZ007-MSZ018-019-034-061830-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
130 PM CDT Thu May 5 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Late this afternoon and early this evening
Severe storms capable of producing damaging wind gusts and hail
to half dollar sizeare likely late this afternoon into the early
evening. Tornadoes are also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ026-MSZ028>033-037-038-043>045-048>050-053>055-059>062-061830-
Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Madison MS-Leake-Neshoba-Hinds-Rankin-Scott-
Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-
130 PM CDT Thu May 5 2022
This hazardous weather outlook is for portions of central
Mississippi and Concordia Parish, Louisiana.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early evening
Isolated severe storms capable of producing damaging wind gusts
are possible this evening.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ008-009-015-016-023>025-MSZ025>027-035-036-040>042-047-061830-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Leflore-Grenada-Carroll-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-
130 PM CDT Thu May 5 2022
This hazardous weather outlook is for northwestern portions of
central Mississippi and portions of northeast Louisiana.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This evening
Severe storms capable of producing damaging wind gusts and hail up
to quarter size are possible this evening. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ039-046-051-052-056>058-063>066-072>074-061830-
Noxubee-Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
130 PM CDT Thu May 5 2022
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late tonight through early Friday morning
Isolated severe storms capable of producing damaging wind gusts
are possible late tonight through early Friday morning.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Friday.
DL
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 5, 5:25 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
625 PM CDT Thu May 5 2022
LAZ007-008-015-023-060000-
Richland LA-Morehouse LA-West Carroll LA-Franklin LA-
625 PM CDT Thu May 5 2022
...Strong thunderstorms will impact portions of southwestern
Morehouse, Richland, southwestern West Carroll and Franklin Parishes
through 700 PM CDT...
At 625 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bastrop to near Buckner to near Clarks.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Liddieville around 635 PM CDT.
Winnsboro, Mangham and Archibald around 640 PM CDT.
Crowville and Jigger around 650 PM CDT.
Darnell and Bakers around 655 PM CDT.
Other locations impacted by these storms include Gilbert, Baskin,
Collinston, Oak Ridge and Epps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 9190 3266 9191 3270 9197 3268 9140
3261 9139 3249 9149 3236 9145 3235 9150
3233 9148 3225 9156 3220 9154 3220 9149
3200 9150 3200 9190 3207 9193 3212 9187
3217 9190 3219 9201 3225 9199 3228 9203
TIME...MOT...LOC 2325Z 272DEG 46KT 3271 9188 3225 9197 3196 9212
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TWLocal storm report, May 5, 5:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
636 PM CDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG EUDORA 33.12N 91.26W
05/05/2022 CHICOT AR LAW ENFORCEMENT
TREES DOWNED.
&&
DLSpecial weather statement, May 5, 5:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
645 PM CDT Thu May 5 2022
MSZ037-060030-
Attala MS-
645 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of southeastern Attala
County through 730 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smyrna, or near Kosciusko, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Zama around 700 PM CDT.
Other locations impacted by this storm include Ethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3293 8946 3293 8959 3305 8967 3320 8932
3298 8932
TIME...MOT...LOC 2345Z 245DEG 27KT 3302 8954
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TWLocal storm report, May 5, 5:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG ROSS VAN NESS 33.12N 91.35W
05/05/2022 CHICOT AR EMERGENCY MNGR
TREES DOWNED ACROSS ROADS AND POWER LINES.
&&
DLLocal storm report, May 5, 5:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
649 PM CDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG EUDORA 33.11N 91.26W
05/05/2022 CHICOT AR EMERGENCY MNGR
SEVERAL TREES DOWNED, SOME ON HOUSES AND
POWER LINES.
&&
DLSpecial weather statement, May 5, 5:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
658 PM CDT Thu May 5 2022
MSZ019-025-035-036-060045-
Humphreys MS-Leflore MS-Sunflower MS-Holmes MS-
658 PM CDT Thu May 5 2022
...Strong thunderstorms will impact portions of southeastern
Sunflower, western Holmes, southern Leflore and Humphreys Counties
through 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inverness to 6 miles south of Midnight.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Swiftown around 705 PM CDT.
Itta Bena around 715 PM CDT.
Thornton and Quito around 720 PM CDT.
Sidon around 725 PM CDT.
Greenwood, Tolarville and Coxburg around 730 PM CDT.
Howard around 735 PM CDT.
Other locations impacted by these storms include Silver City, Louise,
Morgan City and Cruger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Mississippi.
&&
LAT...LON 3346 9010 3346 9013 3342 9014 3342 9017
3295 9017 3302 9034 3297 9066 3337 9064
3360 9010
TIME...MOT...LOC 2358Z 253DEG 37KT 3339 9054 3296 9058
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TW